Alert archive / Michigan / Flash Flood Warnings in 1996

Flash Flood Warning 17, NWS Grand Rapids, MI

June 9, 1996Berrien County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jun 9, 1996, 11:53 PM EDT for Berrien County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1996, 11:53 PM EDT (03:53 UTC)
Expired
Jun 10, 1996, 4:00 AM EDT
In force
4 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Berrien County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1996-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1996-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 9:21 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 9, 9:21 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
900 PM EDT SAT JUN 8 1996

KGRR-88D SHOWS HEAVY RW IN NW IN JUST SOUTH OF THE ST JOE RIVER.
88D SHOWS 2.8 IN STP AND GROUND TRUTH CONFIRMS THIS. TRAIN ECHO
IS SETTING UP FROM FWA-SBN. HAVE BEEN IN CONTACT WITH NCRFC AND WE
WILL CONTINUE TO MONITOR THIS DEVELOPING SITUATION. MOST OF THE
RW/TRW ACTIVITY IS SOUTH OF JXN-AZO LINE AND THAT TREND SHOULD
CONTINUE AS THE PCPN MOVES NW IN RESPONSE TO THE UPR LOW SPINNING
IN WRN KY. FOG HAS ALREADY MOVED BACK IN ALONG WITH THE LOW CIGS
AND I WOULD EXPECT THIS TREND TO CONTINUE OVERNIGHT. DRY SLOT IS
KICKING OFF THE TRW BUT AT THIS TIME I DO NOT THINK THAT ENOUGH
DRY AIR WILL MAKE IT NORTH OF I-96 TO GET RID OF THE FOG AND LOW
CIGS. LOTS OF LLVL MOISTURE WILL ENSURE THIS. NOT A LOT OF CHANGE
ANTICIPATED FOR THE NEXT 24 HRS AS UPR LOW CONTINUES ITS SLOW NWD
TREK. FCST SOUNDINGS FROM ETA BUFKIT GIVE LIS OF -2 TO -4 ON MONDAY
SO THE THREAT OF TRW WILL CONTINUE.

WF

In the hours before

Special weather statement, Jun 9, 11:11 PM EDT, 42 minutes before
MIZ077-078-100500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 PM EDT SUN JUN 9 1996

...HEAVY RAIN IS MOVING THRU PORTIONS OF SOUTHWEST LOWER MICHIGAN...

AT 1055 PM EDT... DOPPLER RADAR INDICATED A BAND OF SHOWERS AND
THUNDERSTORMS MOVING THROUGH BERRIEN AND CASS COUNTIES. THE BAND OF
HEAVIEST RAIN WAS 15 MILES WIDE AND EXTENDED FROM JUST NORTH OF CHICAGO
TO BENTON HARBOR TO 10 MILES NORTH OF FORT WAYNE INDIANA. THE SHOWERS
AND THUNDERSTORMS WERE MOVING NORTHWEST AT 25 MPH AND WILL CONTINUE TO
TRAVEL OVER BERRIEN AND CASS COUNTIES THROUGH 1230 AM. RAINFALL AMOUNTS
OF 1 TO 2 INCHES WILL BE POSSIBLE AS THESE SHOWERS AND THUNDERSTORMS
PASS THROUGH.

MOTORISTS SHOULD BE ON THE LOOKOUT FOR WATER PONDING ON THE
ROADWAYS...ESPECALLY IN LOW LYING AREAS... TONIGHT. ALLOW EXTRA TIME TO
REACH YOUR DESTINATION.

WF

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:42 PM EDTFlash Flood WarningGRRCass4 hr
Jun 10, 4:40 PM EDTFlash Flood WarningGRROceana110 min
Jun 10, 7:36 PM EDTSevere Thunderstorm WarningGRROttawa54 min

Nearby

Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.